Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Northern Indiana

March 1, 20177 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2017, 2:06 AM EST for 7 counties in Indiana. It was in force for 39 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 2:06 AM EST (07:06 UTC)
Expired
Mar 1, 2017, 2:45 AM EST
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
70.0 mph

Counties Allen County, IN, DeKalb County, IN, Kosciusko County, IN, LaGrange County, IN, Noble County, IN, Steuben County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 36 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 2:13 AM ESTHAIL 0.88Albion, IN.
Mar 1, 2:18 AM ESTTSTM WND GST 742 N Kendallville, IN.
Mar 1, 2:19 AM ESTTSTM WND DMG2 Ssw Collins, INONE LARGE TREE DOWN AND SEVERAL SMALLER TWO INCH LIMBS DOWN IN MIAMI VILLAGE AREA.
Mar 1, 2:20 AM ESTTSTM WND GST 601 N Peabody, INREPORTS OF POWER OUTAGES IN THE AREA.
Mar 1, 2:22 AM ESTTSTM WND GST 601 S Avilla, IN.
Mar 1, 2:25 AM ESTHAIL 0.882 W Waterloo, IN.
Mar 1, 2:27 AM ESTTSTM WND GST 601 Nnw Garrett, INSEVERAL POWER LINES DOWNED IN THE AREA.
Mar 1, 2:29 AM ESTTSTM WND DMG2 E Huntertown, INLARGE TREE DOWN ON ROAD.
Mar 1, 2:30 AM ESTTSTM WND DMGWallen, INROOF OF A BUSINESS DAMAGED AS WELL AS DAMAGE TO THE INTERIOR OF THE BUILDING. TIME ESTIMATED BY RADAR. .
Mar 1, 2:32 AM ESTTSTM WND DMGWallen, INPORTION OF ROOF BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 7:37 PM ESTSevere Thunderstorm WatchSPC8 hr
Feb 28, 11:29 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KIWX 010706
SVRIWX
INC003-033-085-087-113-151-183-010745-
/O.NEW.KIWX.SV.W.0026.170301T0706Z-170301T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
206 AM EST WED MAR 1 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Steuben County in northeastern Indiana...
  Northwestern Allen County in northeastern Indiana...
  Noble County in northeastern Indiana...
  Whitley County in northeastern Indiana...
  Western De Kalb County in northeastern Indiana...
  Southern Kosciusko County in north central Indiana...
  Eastern Lagrange County in northeastern Indiana...

* Until 245 AM EST

* At 206 AM EST, severe thunderstorms were located along a line
  extending from near Sturgis to near North Webster to near Akron,
  moving east at 55 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Fort Wayne, Warsaw, Auburn, Kendallville, Columbia City, Angola,
  Garrett, Winona Lake, Lagrange, Tri-lakes, Huntertown, Avilla,
  Albion, Waterloo, Fremont, Churubusco, South Whitley, Hamilton,
  Rome City and Pierceton.

This includes the following highways...
 INTERSTATE 69 IN INDIANA between MILE MARKERs 304 and 310, and
between MILE MARKERs 318 and 357.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 125 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.  This is a dangerous storm which has a history of 
producing wind damage.

&&

A tornado watch remains in effect until 700 AM EST for north central
and northeastern Indiana.

LAT...LON 4176 8483 4131 8502 4105 8524 4109 8607
      4135 8561 4176 8535
TIME...MOT...LOC 0706Z 286DEG 42KT 4175 8542 4135 8561 4108 8600 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
 
$$

MARSILI
1 follow-up statement
153 
WWUS53 KIWX 010743
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
243 AM EST WED MAR 1 2017

INC003-033-085-087-113-151-183-010753-
/O.EXP.KIWX.SV.W.0026.000000T0000Z-170301T0745Z/
Steuben IN-Allen IN-Noble IN-Whitley IN-De Kalb IN-Kosciusko IN-
Lagrange IN-
243 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR STEUBEN...NORTHWESTERN
ALLEN...NOBLE...WHITLEY...WESTERN DE KALB...SOUTHERN KOSCIUSKO AND
EASTERN LAGRANGE COUNTIES WILL EXPIRE AT 245 AM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A tornado watch remains in effect until 700 AM EST for north central
and northeastern Indiana.

A severe thunderstorm watch remains in effect until 400 AM EST for
southwestern Michigan.

LAT...LON 4176 8483 4131 8502 4105 8524 4109 8607
      4135 8561 4176 8535
TIME...MOT...LOC 0743Z 286DEG 42KT 4163 8488 4123 8508 4096 8547 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 1:10 AM EST, 56 minutes earlier.

Area forecast discussion, Mar 1, 1:10 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
110 AM EST Wed Mar 1 2017

.SYNOPSIS...
Issued at 105 AM EST Wed Mar 1 2017

Strong to severe thunderstorms are likely tonight as a strong
cold front approaches. Overnight temperatures will be main in the
mid 50s to mid 60s before turning colder later today behind the
front with chances for snow showers lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 102 AM EST Wed Mar 1 2017

More showers and storms will move across northern Indiana before
daybreak. Have adjusted the times in the latest TAFs. Strong to
possibly severe wind gusts will accompany the storms. Winds will
become northwest behind the front with lingering MVFR clouds at
FWA during the day.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 10 AM EST Thursday for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...T
LONG TERM...T
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 10 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 1, 1:33 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     TSTM WND GST     1 SSW MISHAWAKA         41.65N 86.18W
03/01/2017  E60 MPH          ST. JOSEPH         IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 1:37 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     ELKHART                 41.69N 85.98W
03/01/2017  E60 MPH          ELKHART            IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 1:51 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HAIL             BREMEN                  41.45N 86.16W
03/01/2017  U0.75 INCH       MARSHALL           IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 1:54 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     NAPPANEE                41.44N 85.99W
03/01/2017  E60 MPH          ELKHART            IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 2:03 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     2 N NORTH WEBSTER       41.36N 85.70W
03/01/2017  E65 MPH          KOSCIUSKO          IN   NWS EMPLOYEE

            AT NWS IWX OFFICE.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 1, 2:06 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
206 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     TSTM WND GST     1 SE MONOQUET           41.28N 85.85W
03/01/2017  M59 MPH          KOSCIUSKO          IN   AWOS

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:32 PM ESTSpecial Marine WarningIWX118 min
Feb 28, 8:06 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph54 min
Feb 28, 8:20 PM ESTSpecial Marine WarningIWX85 min
Feb 28, 8:52 PM ESTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph53 min
Feb 28, 9:15 PM ESTSevere Thunderstorm WarningIWXLaPorte30 min
Feb 28, 9:36 PM ESTTornado WarningIWXLaPorte, Saint Joseph39 min
Feb 28, 9:45 PM ESTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph45 min
Feb 28, 10:01 PM ESTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph6 hr
Feb 28, 10:01 PM ESTTornado WarningIWXElkhart, Saint Joseph29 min
Feb 28, 10:09 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Feb 28, 10:17 PM ESTFlash Flood WarningIWXElkhart, LaPorte, Saint Joseph6 hr
Feb 28, 10:27 PM ESTSpecial Marine WarningIWX93 min
Feb 28, 10:29 PM ESTTornado WarningIWXElkhart, LaGrange31 min
Feb 28, 10:52 PM ESTTornado WarningIWXLaGrange, Steuben23 min
Feb 28, 11:12 PM ESTTornado WarningIWXSteuben31 min
Mar 1, 12:18 AM ESTSpecial Marine WarningIWX87 min
Mar 1, 12:40 AM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph65 min
Mar 1, 12:56 AM ESTSevere Thunderstorm WarningIWXFulton, LaPorte, Marshall, Pulaski, Starke49 min
Mar 1, 1:01 AM ESTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke44 min
Mar 1, 1:22 AM ESTSevere Thunderstorm WarningIWXPulaski, White38 min
Mar 1, 1:30 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph45 min
Mar 1, 1:43 AM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke34 min
Mar 1, 2:24 AM ESTSpecial Weather StatementIWXHuntington, Miami, Wabash51 min
Mar 1, 2:29 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben, Whitley61 min
Mar 1, 2:31 AM ESTTornado WarningIWXAllen29 min
Mar 1, 2:59 AM ESTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 2 more46 min
Mar 1, 10:54 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Grant and 6 more11 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.